Can you overdose on Ritalin?

Yes, you can OD on Ritalin. Stimulant intoxication produces a wide array of symptoms including schizophrenic symptoms, manic-like states, psychoses, and various types of anxiety conditions. More details here.

3
minute read

Ritalin’s main ingredient, methylphenidate, is in a class of medications called central nervous system (CNS) stimulants. It works by changing the amounts of certain natural substances in the brain. But is Ritalin use dangerous? When does overdose on Ritalin occur? Find the answers in the text that follows. Then, we invite your unanswered questions in the comments section at the end.

Can you overdose on Ritalin?

Yes, you can overdose on Ritalin.

When abused, methylphenidate produces toxicity similar to other central nervous system (CNS) stimulant overdoses. The clinical picture of stimulant intoxication produces a wide array of symptoms including schizophrenic symptoms, manic-like states, psychoses, depressions (especially during withdrawal), and various types of anxiety conditions including panic states. Motor and behavioral symptoms of overdose may include:

  • aggressiveness
  • bruxism (involuntary grinding of the teeth) disoriented behavior
  • obsessive-compulsive tendencies
  • repeated touching
  • repetitive behaviors
  • stereotypic confusion

What happens when you overdose on Ritalin?

Acute toxicity due to methylphenidate overdose results in symptoms similar to those of acute amphetamine intoxication and is based in how Ritalin affects the brain. Reports of psychiatric symptoms that have occurred include euphoria, delirium, confusion, toxic psychosis, and hallucinations. Such symptoms can occur because methylphenidate’s pharmacological effects are “basically the same as those of amphetamines.” Cases of psychosis with methylphenidate abuse have been reported when the drug is used in “runs”, similar to amphetamine abuse.

Ready for help?
Call us today. You don’t need to face addiction on your own.
1-888-882-1456

Psychiatric symptoms of extreme anger with threats of aggressive behavior may occur in methylphenidate abuse. When high doses are taken, delirium, aggressiveness, panic states, and hallucinations have been observed.

How much Ritalin is too much?

Do not take a larger dose, take it more often, take it for a longer time, or take it in a different way than prescribed by your doctor.

How long can Ritalin last and exert psychoactive effects? Typically, Ritalin lasts for about 3-4 hours, with extended release versions lasting for up to 8 hours. But if you take too much methylphenidate, you may find that the medication no longer controls symptoms related to ADHD, you may feel a need to take large amounts of the medication, and you may experience unusual changes in your behavior. Tell your doctor if you drink or have ever drunk large amounts of alcohol, use or have ever used street drugs, or have overused prescription medications. Further, know that methylphenidate can be habit-forming, which means that you can become physically dependent on the medication after daily use of more than a few weeks, or so. When dependency occurs, withdrawal symptoms are triggers upon dose cessation or abrupt reduction.

Ritalin overdose help

In case of overdose, call your local Poison Control Center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.

Don’t let your loved one suffer.
Addiction responds to treatment. Call us to get started.
1-888-882-1456

Overdose on Ritalin questions

Do you have problem with Ritalin abuse? If you`re interested in finding more about Ritalin effects, please ask your question at the bottom of the page. We try to respond to all legitimate questions as soon as possible.

Reference Sources: NCBI: Methylphenidate Abuse and Psychiatric Side Effects
MedlinePlus: Methylphenidate
About the author
Lee Weber is a published author, medical writer, and woman in long-term recovery from addiction. Her latest book, The Definitive Guide to Addiction Interventions is set to reach university bookstores in early 2019.

5 Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

I have read and agree to the conditions outlined in the Terms of Use and Privacy Policy.

  1. I buy Ritalin to a Guy , I understand that thé pills is 10mg so i buy 4 . But after taking 2 at the morning and 2 at 11:00 i start feeling too high so i go ask him and he said « this wasn’t 10mg the pills but 60mg » so i start to freak and had like nausea and think like that so my question . After 20 hours and 16 hours can we get intoxicated? ( i drink like a little bit of water and piss 7 times is that a good sign?). Thx

  2. My youngest son was diagnosed by teachers with ADHD. Our family physician was new to the drug and when he put him on it – he prescribed 30 mg as his initial dose. I did not like the strange behavior my son started to exhibit and took him off it after a week. Then I got a call from the doctor – the dosage was way to high and should not have been more than 5 mg.
    What are long term affects of this? My happy go lucky child changed dramatically after this.

    1. Hi Janet. Wow! I don’t know what to say other than you have all legal rights to sue. I’d suggest you take your son through all the necessary physical and cognitive check-ups to make sure no significant damage has occurred. How long did you keep your son on Ritalin before you discontinued his doses?

    1. Hi Ricky. Only by slowly reducing doses down. You can speak to your doctor about a more individualized tapering plan. Generally, doses are reduced by 10% each week for a week. This can help you minimize the withdrawal discomfort that follows abrupt cessation or lowering of the number of pills you are taking (dose too).

I am ready to call
i Who Answers?